Neutropenic Enterocolitis Secondary to Sulfasalazine in a Woman With Psoriatic Arthritis

Sylvester Homsy, Ahmed Elfiky, Mohammad Abureesh, Danial Daneshvar, Alexander Bershadskiy
Curēus 2020 June 12, 12 (6): e8576
32670712
Neutropenic enterocolitis (NE) also known as typhlitis is a serious condition that has been described in immunosuppressed hosts including patients with leukemia, HIV and in patients on chemotherapy. We present the first case of female on sulfasalazine for psoriatic arthritis, otherwise healthy, who was diagnosed with NE involving the cecum and rectum. This adds up to the cases of NE diagnosed in nononcologic conditions. A 65-year-old female with a history of psoriatic arthritis on sulfasalazine, presented to the emergency department (ED) after an episode of syncope. She was complaining of a fever and mild generalized abdominal pain. Physical exam was remarkable for peri-umbilical tenderness. Severe neutropenia and acute kidney injury were found on blood work. CT scan of the abdomen showed evidence of colitis, involving the cecum, ascending colon and rectum, which in light of neutropenia was consistent with NE. Clostridium difficile colitis was ruled out. Intravenous fluids and broad-spectrum antibiotics were initiated, and sulfasalazine was discontinued. The patient was subsequently afebrile and was out of neutropenia by day 3 without the need for granulocyte-macrophage colony-stimulating factor (GM-CSF). By day 5, the patient was pain free and was discharged. Even though NE is primarily described in the setting of malignancies and chemotherapy, one should keep in mind that this entity can occur in people on any immunosuppressive therapy. Early discontinuation of sulfasalazine and conservative management were essential in the treatment of NE in this case. Whether neutropenia precipitates colitis or the latter causes agranulocytosis by bone marrow suppression through cytokines remains to be proved. The diagnosis of medication-related adverse reactions remains a big challenge for clinicians and therefore requires a high index of suspicion. Resolution of the symptoms can simply occur with the discontinuation of the offending drug and often does not require extensive workup or treatments that might cause harm to the patient's health.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
32670712
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"